Skip to main content

Anxiety Treatments – look out for Serotonin Syndrome

By October 14, 2022Clinical Conditions

What is serotonin syndrome?

Serotonin is a neurotransmitter produced by the body. It has a number of effects throughout the body, regulating mood, sleep, body temperature, pain perception, blood vessel constriction, gastrointestinal function, and even blood clotting. An animal with serotonin syndrome experiences excessive effects of serotonin. The overstimulation of serotonin receptors leads to a variety of mental changes, neuromuscular abnormalities, and altered body function, collectively referred to as serotonin syndrome.

What causes the syndrome?

Serotonin syndrome is caused by consuming excessive amounts of serotonergic (serotonin-promoting) drugs. There are several different types of serotonergic drugs; these drugs may be prescribed to pets or humans. Serotonergic drugs include tricyclic antidepressants (such as trazodone and amitriptyline), selective serotonin reuptake inhibitors (such as fluoxetine and sertraline), monoamine oxidase inhibitors (MAOIs, such as selegiline), serotonin-releasing agents (human ADHD medications), and serotonin precursors (such as tryptophan). Please discuss medication changes with your vet including the use of so-called natural products.

Dogs typically develop serotonin syndrome from ingesting an excessive amount of their own medication or from ingesting medication that belongs to their owner. If a dog ingests its owner’s serotonergic medication and the dog is already receiving its own serotonergic medication, the effects may be enhanced.

Less commonly, serotonin syndrome occurs when a dog is prescribed two serotonergic drugs simultaneously. This is most likely to occur when your veterinarian is unaware of a serotonergic medication that your dog is receiving, and then prescribes an additional serotonergic medication. For this reason, it is important to always be sure that your veterinarian is aware of any medications that your dog is receiving. If your dog visits multiple veterinarians, ensure that all of your veterinarians have your dog’s full medication list, to prevent drug interactions such as serotonin syndrome.

What are the clinical signs of serotonin syndrome?

The clinical signs of serotonin syndrome may vary, depending on the particular drug that your dog ingested and the quantity that was ingested. Gastrointestinal signs, such as diarrhea, vomiting, and decreased appetite, are common due to the effects of serotonin on the gastrointestinal system. Affected dogs often have an elevated heart rate, muscle tremors, and/or muscle rigidity. They also may appear restless, panting and pacing with an agitated appearance. Alterations in mental state may be observed, such as disorientation or confusion. Severely affected dogs may also have seizures. These signs may occur within as little as one hour after ingesting serotonergic drugs. In cases of ongoing dosing, however, it may take several days to see the cumulative effects of serotonin syndrome.

How is it diagnosed?

Serotonin syndrome is typically diagnosed based on the combination of characteristic clinical signs and known exposure to serotonergic drugs. Your veterinarian will perform a thorough physical exam, looking for neuromuscular abnormalities and other signs that may be consistent with serotonin syndrome.

If your dog has signs of serotonin syndrome without a known medication ingestion, your veterinarian may recommend submitting blood or urine to a toxicology laboratory to look for evidence of serotonergic drugs in your dog’s system. It may take several days to receive the results of these tests, however, so your veterinarian will likely begin presumptive treatment while waiting for test results.

How will my veterinarian treat serotonin syndrome?

The treatment of serotonin syndrome depends largely on your dog’s clinical signs. If your dog is experiencing very mild signs, your veterinarian may simply have you discontinue your dog’s medication or decrease the dose. It is important that you only change your dog’s medication under your veterinarian’s guidance, however, because suddenly stopping a serotonergic drug can result in harmful effects for your dog.

If your dog experienced a recent overdose, your veterinarian may first attempt gastrointestinal decontamination. The goal of decontamination is to clear the remaining drugs from your dog’s gastrointestinal tract, to reduce drug absorption and prevent worsening effects. Your veterinarian will first induce vomiting, then give activated charcoal to bind any remaining drug in your dog’s gastrointestinal tract. After decontamination, your dog may remain hospitalized for observation and supportive care. Treatments will be administered based on your dog’s clinical signs and may include antinausea medications, antidiarrheals, muscle relaxants, or antiseizure medications. Your dog may remain hospitalized for several days, in order to allow the veterinary team to manage the ongoing effects of serotonin syndrome.

What is the prognosis for serotonin syndrome?

A dog’s prognosis depends on the severity of clinical signs, how quickly treatment is initiated, and overall health. Most dogs that experience mild clinical signs and receive prompt treatment have a good prognosis. These dogs are often fully recovered within 36-48 hours. If your dog is experiencing severe signs or these signs have been untreated for a prolonged period of time, however, the prognosis can be guarded.

Ben Charlton

Author Ben Charlton

Ben Charlton is one of the partners of Kalinga Park Veterinary Surgery and has been the principal Veterinarian at Kalinga Park since the surgery opened in 2008.

More posts by Ben Charlton

Privacy Policy Update

Effective from 1 March 2024, we will be replacing our Privacy Policy. A link to the text of the new policy is here.

We are doing this to keep our privacy management practices up-to-date, and to tell you about those practices in an informative way. If you have any questions, please contact our Privacy Officer via this link.
DOWNLOAD NOW
close-link